Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 32, NWS Raleigh, NC

April 18, 2000Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 18, 2000, 12:24 AM EDT for Sampson County, North Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 2000, 12:24 AM EDT (04:24 UTC)
Expired
Apr 18, 2000, 12:55 AM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Sampson County, NC

What was reported inside it

TimeReportWhereRemark
Apr 18, 12:45 AM EDTHail 0.75Autryville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2000-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2000-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 180425
SVRRDU
NCC163-180455-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1224 AM EDT TUE APR 18 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAMPSON COUNTY IN NORTH CAROLINA

* UNTIL 1255 AM EDT

* AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR GARLAND ON HIGHWAY 701... MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DELWAY AND SHANGHAI AROUND 1235 AM EDT

THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS.

RA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:55 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 17, 9:55 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATE.
NATIONAL WEATHER SERVICE RALEIGH, NC
955 PM EDT MON APR 17 2000

...UPDATED FOR LINE ECHO WAVE PATTERN...

88-D INDICATES POSSIBLE LEWP FORMATION DURING THE PAST FEW MINUTES
OVER MOORE...CHATHAM... AND DURHAM COUNTIES MOVING RAPIDLY EAST.
THREAT FOR WIND DAMAGE WITH THIS.

THE SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT THROUGH 12 AM FOR
THE SOUTH HALF OF CENTRAL NORTH CAROLINA. SO FAR... WE HAVE HAD
REPORTS OF DIME SIZE HAIL ABOUT 900 PM FROM SEVERAL LOCATIONS AROUND
WADESBORO IN ANSON COUNTY AND MARBLE HAIL REPORTS FROM ELLERBE IN
RICHMOND COUNTY. FREQUENT LIGHTNING HAS BEEN CAUSING PROBLEMS AS
WELL. THE STORMS SEEM TO BE SPREADING OUT INTO AN MCS... HEAVY RAIN
PRODUCER.

THE UPPER LOW IS PROGRESSING SE OVER WESTERN NORTH CAROLINA AND WILL
DRIFT OVER THE CENTRAL SECTIONS OVERNIGHT. WE THINK THE MAIN THREAT
OVERNIGHT WILL BE POTENTIAL WIND DAMAGE WITH A LEWP AND POTENTIAL
0.75 TO 1.00 INCH HAIL ON AN ISOLATED BASIS IN AND NEAR THE WATCH
AREA THROUGH 12 AM... WITH HEAVY RAIN POTENTIAL AND FREQUENT
LIGHTNING THREAT OVERNIGHT. COUNTY FLASH FLOOD GUIDANCE NUMBERS ARE
FAIRLY HIGH... SO THREAT WILL LIKELY BE5 MORE URBAN FLOODING.

ZONES ARE ALREADY OUT AND WILL BE UPDATED AGAIN TOWARD 12 AM.

.RAH... SEVERE THUNDERSTORM WATCH THROUGH 12 AM FOR THE SOUTHERN
HALF OF CENTRAL NORTH CAROLINA.

BADGETT/RFG

In the hours before

Local storm report, Apr 17, 10:23 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1023 PM EDT SUN APR 16 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1019 PM    CARRBORO                  NC   FLOODING
04/17/00   ORANGE                         CARRBORO REPORTED 0.75 OF
                                          AN INCH OF RAIN IN 20
                                          MINUTES
Local storm report, Apr 17, 10:28 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1028 PM EDT SUN APR 16 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1022 PM    GOLDSTON                  NC   WIND DAMAGE
04/17/00   CHATHAM                        NUMEROUS TREES DOWN 4
                                          MILES SOUTHWEST OF
                                          GOLDSTON

>
Local storm report, Apr 17, 10:42 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1042 PM EDT SUN APR 16 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    SANFORD                   NC   .75 INCH HAIL
04/17/00   LEE                            DIME SIZE HAIL 8 MILES
                                          SOUTH OF SANFORD. REPORTED
                                          BY LEE COUNTY
                                          COMMUNICATIONS

1038 PM    DURHAM                    NC   .88 INCH HAIL
04/17/00   DURHAM                         NICKEL SIZE HAIL IN
                                          DOWNTOWN DURHAM WITH
                                          ESTIMATED 40 MPH WIND.
                                          REPORTED BY DURHAM COMMS
                                          CENTER

PWB
Local storm report, Apr 17, 10:46 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1046 PM EDT SUN APR 16 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1043 PM    DURHAM                    NC   1.25 INCH HAIL
04/17/00   DURHAM                         GOLFBALL SIZE HAIL AT
                                          INTERSECTIONS OF HIGHWAY
                                          98 AND MeIAMI BLVD. IN EAST
                                          DURHAM

PWB
Local storm report, Apr 17, 11:58 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1156 PM EDT SUN APR 16 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    PITTSBORO                 NC   WIND DAMAGE
04/17/00   CHATHAM                        TWO TREES DOWN ON HWY 42
                                          AND ONE TREE DOWN ON JERRY

                                          FRY ROAD ... DAMAGE 5 MILES

                                          SOUTHEAST THROUGH SOUTHWEST OF
                                          PITTSBORO

1115 PM    MORRISVILLE               NC   WIND DAMAGE
04/17/00   WAKE                           SEVERAL TREES AND LIMBS ON
                                          POWER LINES ON PLEASANT
                                          PLAINS ROAD IN WESTERN
                                          WAKE COUNTY. NUMEROUS
                                          LIMBS DOWN THROUGHOUT THE
                                          COUNTY DUE TO STRONG WIND WITH
                                          OUTFLOW BOUNDARY.
Local storm report, Apr 18, 12:00 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1200 AM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    KIPLING                   NC   WIND DAMAGE
04/17/00   HARNETT                        SEVERAL REPORTS OF TREES
                                          BEING BLOWN DOWN ACROSS
                                          THE WESTEwRN END OF THE
                                          COUNTY, S OF RAVEN ROCK...
                                          AND NEAR KIPLING

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:41 PM EDTSevere Thunderstorm WarningRAHAnson34 min
Apr 17, 9:15 PM EDTSevere Thunderstorm WarningRAHRichmond30 min
Apr 17, 9:49 PM EDTSevere Thunderstorm WarningRAHMoore31 min
Apr 17, 10:08 PM EDTSevere Thunderstorm WarningRAHGranville47 min
Apr 17, 10:12 PM EDTSevere Thunderstorm WarningRAHChatham33 min
Apr 17, 10:26 PM EDTSevere Thunderstorm WarningRAHDurham34 min
Apr 17, 10:32 PM EDTSevere Thunderstorm WarningRAHLee18 min
Apr 17, 10:44 PM EDTSevere Thunderstorm WarningRAHHarnett, Wake46 min
Apr 17, 11:07 PM EDTSevere Thunderstorm WarningRAHCumberland23 min
Apr 17, 11:35 PM EDTSevere Thunderstorm WarningRAHJohnston30 min
Apr 17, 11:40 PM EDTSevere Thunderstorm WarningRAHFranklin35 min
Apr 18, 12:55 AM EDTSevere Thunderstorm WarningRAHWayne35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.